Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 74, NWS Columbia, SC

May 15, 2003Chesterfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 15, 2003, 9:13 PM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 9:13 PM EDT (01:13 UTC)
Expired
May 15, 2003, 10:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Chesterfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS52 KCAE 160113
SVRCAE
SCC025-057-160200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
912 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
    NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT.

* AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF PAGELAND..MOVING
  SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    PAGELAND.
    TRADESVILLE.
    TAXAHAW.
    JEFFERSON.

THIS STORM WILL PRODUCE LARGE HAIL...AND DAMAGING WINDS.

LAT...LON 3499 8049 3489 8067 3467 8061 3462 8043
          3460 8011

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:44 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, May 15, 2:44 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT THU MAY 15 2003

AREA OF SHOWERS WILL MOVE OUT OF THE NORTHEAST SECTION OF THE CWA
DURING THE NEXT FEW HOURS. ANOTHER AREA OF SHOWERS WILL MOVE ACROSS
THE AREA THIS EVENING. AT THIS TIME...DO NOT EXPECT ANY THUNDER THIS
EVENING.

CLOUDINESS SHOULD BEGIN TO CLEAR OVERNIGHT BECOMING PARTLY CLOUDY
FRIDAY. COLD FRONT TO NORTH EXPECTED TO DRIFT SLOWLY SOUTHWARD
FRIDAY AND SATURDAY...THEN COLD AIR DAMING FOR SUNDAY. WILL CONTINUE
WITH A LOW CHANCE POP THROUGH SATURDAY NIGHT THEN 50 PERCENT
SATURDAY AND SATURDAY NIGHT. WILL CUT MOS TEMPERATURES A FEW DEGREES
EACH DAY A MOS HAS BEEN A LITTLE HIGH PAST FEW DAYS.

EXTENDED...MON-THU. COLD AIR DAMING EVENT ONGOING AT START. WEAK
NEARLY STATIONARY FRONT TO REMAIN NEAR THE SAVANNAH RIVER MONDAY AND
TUESDAY. A COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY AND HIGH
PRESSURE BUILD ACROSS THE SOUTHEAST THURSDAY. ENSEMBLES SHOWING BEST
CHANCE OF RAIN SUNDAY THROUGH MONDAY MORNING WITH LESSER CHANCES
THRU THE WEEK. WILL LOWER MAX TEMPERATURES INTO THE 70S MONDAY AND
TUESDAY OTHERWISE LITTLE OR NO CHANGE TO MOS TEMPERATURES. WILL
CONTINUE CHANCE POPS THROUGH FROPA.

CAE   62  85  66  81 /  20  20  20  50
AGS   60  85  65  84 /  20  20  20  50
SSC   61  85  66  80 /  20  20  20  50
OGB   63  86  66  82 /  20  20  20  50

.CAE...
GA...NONE.
SC...NONE.

CDL
Hazardous weather outlook, May 15, 5:05 AM EDT, 16 hours 8 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL DEVELOP PRIMARILY DURING THE LATE
AFTERNOON AND EVENING. SOME OF THESE MAY CONTAIN WIND GUSTS TO 60
MPH AND UP TO ONE INCH HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

RCC

In the hours before

Special weather statement, May 15, 7:25 PM EDT, 1 hour 48 minutes before
SCZ015-016-160100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
725 PM EDT THU MAY 15 2003

...STRONG THUNDERSTORMS TO MOVE INTO PARTS OF LANCASTER AND
CHESTERFIELD COUNTIES THIS EVENING...

AN AREA OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST OUT OF NORTH
CAROLINA THIS EVENING INTO THE NORTHERN PORTIONS OF LANCASTER AND
CHESTERFIELD COUNTIES. THESE THUNDERSTORMS SHOULD MOVE INTO THE
PANHANDLE OF LANCASTER COUNTY AND AFFECT THE TOWNS OF HANCOCK AND
VAN WYCK. THIS ACTIVITY SHOULD MOVE FARTHER SOUTHWARD OVER NORTHERN
PORTIONS OF LANCASTER AND CHESTERFIELD COUNTIES TO NEAR A LANCASTER..
TRADESVILLE...PAGELAND LINE BY 815 PM. THESE STORMS MAY PRODUCE WIND
GUSTS OF 40 TO 50 MPH WITH HAIL UP TO ONE HALF INCH AND BLINDING
RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
STATEMENTS.

TTH
Special weather statement, May 15, 8:20 PM EDT, 53 minutes before
SCZ015-016-160200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 PM EDT THU MAY 15 2003

...STRONG THUNDERSTORMS IN NORTHERN PARTS OF LANCASTER AND
CHESTERFIELD COUNTIES WITHIN ONE HOUR...

AN AREA OF STRONG THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST FROM
NEAR CHARLOTTE IN NORTH CAROLINA AND SHOULD MOVE INTO THE NORTHERN
PANHANDLE OF LANCASTER COUNTY NEAR THE TOWNS OF HANCOCK AND VAN WYCK
SHORTLY AFTER 830 PM. THESE STORMS WILL MOVE FARTHER SOUTHEAST INTO
NORTHERN LANCASTER AND CHESTERFIELD COUNTIES AND BE NEAR A LANCASTER
..TRADESVILLE..PAGELAND LINE BY 9 PM. THESE STORMS MAY PRODUCE WIND
GUSTS OF 40 TO 50 MPH WITH HAIL UP TO ONE HALF INCH AND VERY HEAVY
RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
STATEMENTS.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:58 PM EDTSevere Thunderstorm WarningCAEChesterfield47 min
May 16, 3:42 PM EDTSevere Thunderstorm WarningCAEOrangeburg48 min
May 16, 4:30 PM EDTSevere Thunderstorm WarningCAERichland30 min
May 16, 4:40 PM EDTSevere Thunderstorm WarningCAEOrangeburg35 min
May 16, 5:25 PM EDTSevere Thunderstorm WarningCAEBamberg35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.